Alert archive / Idaho / Wind Chill Warnings in 2005

Wind Chill Warning 1, NWS Pocatello, ID

December 6, 2005

NWS Pocatello, ID issued this wind chill warning at Dec 6, 2005, 3:43 PM MST. It took effect at Dec 6, 2005, 5:00 PM MST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 6, 2005, 3:43 PM MST (22:43 UTC)
In effect from
Dec 6, 2005, 5:00 PM MST
Expired
Dec 7, 2005, 8:00 AM MST
In force
15 hr
Issued by
NWS Pocatello, ID

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KPIH 062243
WSWPIH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
343 PM MST TUE DEC 6 2005


IDZ018>021-023-031-032-070645-
/O.NEW.KPIH.WC.W.0001.051207T0000Z-051207T1500Z/
SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-CARIBOU HIGHLANDS-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
INCLUDING THE CITIES OF...STANLEY...CLAYTON...DRIGGS...DUBOIS...
ISLAND PARK...ST. ANTHONY...IDAHO FALLS...REXBURG...RIGBY...
POCATELLO...BLACKFOOT...AMERICAN FALLS...DOWNEY...
LAVA HOT SPRINGS...SODA SPRINGS...WAYAN...HAILEY...KETCHUM...
BELLEVUE...ARCO...CHALLIS...MACKAY
343 PM MST TUE DEC 6 2005

...WIND CHILL WARNING IN EFFECT UNTIL 8 AM MST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT UNTIL 8 AM MST WEDNESDAY. 

A VERY COLD AIRMASS WILL SLIDE ACROSS SOUTHERN IDAHO TONIGHT. AS
A RESULT...TEMPERATURES ARE EXPECTED TO DROP BELOW ZERO IN MUCH OF
SOUTHEAST IDAHO. THE VERY COLD TEMPERATURES IN COMBINATION WITH
WINDS AVERAGING AROUND 10 MPH WILL PRODUCE WIND CHILLS NEAR MINUS
20 ACROSS THE LOWER SNAKE RIVER VALLEY AND THE CENTRAL MOUNTAINS.
WIND CHILLS WILL APPROACH MINUS 35 DEGREES ACROSS THE UPPER SNAKE
HIGHLANDS AND ALSO THE UPPER SNAKE RIVER VALLEY. WINDS SHOULD
DIMINISH TO 5 TO 10 MPH TOWARDS THE EARLY MORNING HOURS.

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

$$

RW
2 follow-up statements
000 
WWUS45 KPIH 070501
WSWPIH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
1001 PM MST TUE DEC 6 2005

IDZ018>021-023-031-032-071500-
/O.CON.KPIH.WC.W.0001.000000T0000Z-051207T1500Z/
SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-CARIBOU HIGHLANDS-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
INCLUDING THE CITIES OF...STANLEY...CLAYTON...DRIGGS...DUBOIS...
ISLAND PARK...ST. ANTHONY...IDAHO FALLS...REXBURG...RIGBY...
POCATELLO...BLACKFOOT...AMERICAN FALLS...DOWNEY...
LAVA HOT SPRINGS...SODA SPRINGS...WAYAN...HAILEY...KETCHUM...
BELLEVUE...ARCO...CHALLIS...MACKAY
1001 PM MST TUE DEC 6 2005

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 8 AM MST
WEDNESDAY...

A WIND CHILL WARNING REMAINS IN EFFECT UNTIL 8 AM MST WEDNESDAY. 

BY 10 PM THIS EVENING...THE FOLLOWING LOCATIONS HAD EXPERIENCED
THESE WIND CHILL TEMPERATURES. THE TOWN OF STANLEY HAD OBSERVED A
WIND CHILL TEMPERATURE AS COLD AS 17 DEGREES BELOW ZERO.  IDAHO
FALLS AIRPORT...DRIGGS...AND REXBURG HAD OBSERVED A 19 BELOW ZERO
WIND CHILL. THE TOWNS OF TABER AND ABERDEEN HAD ALREADY OBSERVED A
20 BELOW ZERO WIND CHILL TEMPERATURE. THESE WERE ALL COMBINED WITH
NORTH WINDS AROUND 10 MILES AN HOUR. TEMPERATURES SHOULD CONTINUE
TO COOL TONIGHT...MAKING WIND CHILL EVEN COLDER AT TIMES.

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. A WIND
CHILL VALUE OF 20 BELOW ZERO OR COLDER MEANS THAT FROSTBITE CAN
DEVELOP ON EXPOSED FLESH WITHIN 15 MINUTES. HYPOTHERMIA AND EVEN
DEATH CAN OCCUR IF YOU DO NOT DRESS PROPERLY. RANCHERS NEED TO
PROVIDE ADDITIONAL PROTECTION FOR LIVESTOCK.

$$
000 
WWUS45 KPIH 071521
WSWPIH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
821 AM MST WED DEC 7 2005

IDZ018>021-023-031-032-071630-
/O.EXP.KPIH.WC.W.0001.000000T0000Z-051207T1500Z/
SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-CARIBOU HIGHLANDS-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
INCLUDING THE CITIES OF...STANLEY...CLAYTON...DRIGGS...DUBOIS...
ISLAND PARK...ST. ANTHONY...IDAHO FALLS...REXBURG...RIGBY...
POCATELLO...BLACKFOOT...AMERICAN FALLS...DOWNEY...
LAVA HOT SPRINGS...SODA SPRINGS...WAYAN...HAILEY...KETCHUM...
BELLEVUE...ARCO...CHALLIS...MACKAY
821 AM MST WED DEC 7 2005

...WIND CHILL WARNING HAS EXPIRED...

THE WIND CHILL WARNING IS NO LONGER IN EFFECT. 

WIND SPEEDS HAVE DIMINISHED TO BELOW 10 MPH IN THE WARNED AREA.
HOWEVER...FRIGID TEMPERATURES WILL CONTINUE THIS MORNING.

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind chill warning went out at Dec 6, 3:00 PM MST, 43 minutes earlier.

Area forecast discussion, Dec 6, 3:00 PM MST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
300 PM MST TUE DEC 6 2005

.SHORT TERM...VERY COLD FOR THE NEXT 48 HOURS. MADE SOME
CALCULATIONS WITH FORECASTED TEMPERATURES (ZERO TO -20) AND ASSUMED
AN AVERAGE WIND SPEED OF 10 MPH AND GOT -15 TO -30 WIND CHILLS.
STRONGEST WINDS WILL LIKELY BE IN THE UPPER SNAKE VALLEY BUT WITH A
25KT 7H JET FROM THE NORTH...MANY LOCAL N-S CANYONS COULD FUNNEL
WINDS AND GIVE SOME VERY LOW WIND CHILLS. WILL ISSUE A WIND CHILL
WARNING FOR MOST OF OUR NE ZONES. OTHERWISE 3H JET RACING SE ACROSS
WESTERN ZONES AND IT APPEARS ONE LAST S/WV DROPPING SOUTH ACROSS
AREA THIS EVENING SO LEFT SLIGHT CHC POPS IN ZNS 17/22 FOR LOCAL
UPSLOPE. EXPECT CLEARING AFTER MIDNIGHT. DRY AND COLD FOR WED WITH
TEMPS STRUGGLING TO GET INTO THE LOWER TEENS IN THE VALLEYS.
NORTHERLY FLOW ALOFT WILL CONTINUE ACROSS AREA INTO THURSDAY. A
SYSTEM APPROACHES AREA BUT IS FORCED TO SLIDE SOUTH INTO CA LATE
THU. THIS WILL FORCE A S/WV RIDGE TO FORM OVER AREA FOR CONTINUED
COLD AND DRY WX.

WINTHER

.LONG TERM...FRIDAY THROUGH TUESDAY. ALL MODEL SOLUTIONS SHOWING SE
IDAHO UNDER UPPER LEVEL RIDGE AND ASSOCIATED SURFACE HIGH SO WILL
REMAIN DRY AND COLD WITH TEMPERATURES REMAINING BELOW CLIMATE NORMS
THROUGH SUNDAY.  RIDGE AXIS MAY RETROGRADE SLIGHTLY LATE IN THE
PERIOD AND PLACE NORTHEAST PORTION OF FORECAST AREA UNDER NORTHWEST
FLOW WHICH WOULD CONTINUE TO CAP TEMPERATURES.  OTHERWISE...A WARMUP
FOR EARLY NEXT WEEK AS A SYSTEM BEGINS TO APPROACH THE PAC NW COAST
ON MONDAY AND GENERATE A SOUTHERLY PUSH AND WARMING FOR MONDAY NIGHT
AND TUESDAY. DSH

&&

.AVIATION...MOSTLY VFR TO MVFR CONDITIONS...HOWEVER A PERSISTENT
BAND OF SNOW AND SNOW SHOWERS FROM NEAR BOI TO PIH WITH MVFR TO IFR
VIS AND CIGS.  SNOW WILL GRADUALLY DIMINISH THIS EVENING WITH
WIDESPREAD VFR OVER NIGHT.  POSSIBLE EXCEPTION IS IFR CONDITIONS IN
WESTERN WY DUE TO FOG AND STRATUS ON TWEB ROUTE 343 AND LINGERING
SNOW SHOWERS ALONG TWEB ROUTE 344.  DSH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...WIND CHILL WARNING FOR ZONES
18/19/20/21/23/31/32. SEE BOIWSWPIH STATEMENT FOR FURTHER DETAILS.
&&
Hazardous weather outlook, Dec 6, 4:00 AM MST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
400 AM MST TUE DEC 6 2005

IDZ017>025-031-032-071215-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
400 AM MST TUE DEC 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...
TODAY AND TONIGHT...AN ARCTIC AIRMASS WILL SLIDE SOUTHEAST ALONG THE
CONTINENTAL DIVIDE TODAY INTO TONIGHT BRINGING FRIGID TEMPERATURES
FOR WEDNESDAY MORNING. MINIMUM TEMPERATURES WEDNESDAY MORNING IN THE
UPPER SNAKE HIGHLANDS ARE EXPECTED TO BE 10 TO 14 DEGREES BELOW
ZERO. NORTHEAST WINDS MAY BE UP TO 5 MPH PRODUCING WIND CHILL
TEMPERATURES TO NEAR 20 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...
THURSDAY THROUGH MONDAY...FRIGID TEMPERATURES WILL CONTINUE THURSDAY
AND FRIDAY WITH SUBZERO LOWS AND HIGHS ONLY IN THE SINGLE DIGITS TO
MID TEENS.  TEMPERATURES WILL MODERATE OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER
CONDITIONS. THIS WOULD INCLUDE ALL HAIL...WIND...HEAVY RAIN AND
FLOODING REPORTS. THIS INFORMATION SHOULD BE CALLED INTO THE
LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE
1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING
PROCEDURES.

Nearby

Wind Chill Warnings in Idaho, 2005Every wind chill warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.